Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

An example of ill-conditioning in the numerical solution of singular perturbation problems


Author: Fred W. Dorr
Journal: Math. Comp. 25 (1971), 271-283
MSC: Primary 65L05
DOI: https://doi.org/10.1090/S0025-5718-1971-0297142-0
MathSciNet review: 0297142
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The use of finite-difference methods is considered for solving a singular perturbation problem for a linear ordinary differential equation with an interior turning point. Computational results demonstrate that such problems can lead to very ill-conditioned matrix equations.


References [Enhancements On Off] (What's this?)

  • [1] I. Babuška, Numerical Stability in the Solution of the Tri-Diagonal Matrices, Report BN-609, The Institute for Fluid Dynamics and Applied Mathematics, University of Maryland, College Park, Md., 1969.
  • [2] I. Babuška, Numerical Stability in Problems in Linear Algebra, Report BN-663, The Institute for Fluid Dynamics and Applied Mathematics, University of Maryland, College Park, Md., 1970.
  • [3] F. W. Dorr, The Asymptotic Behavior and Numerical Solution of Singular Perturbation Problems with Turning Points, Ph.D. Thesis, University of Wisconsin, Madison, Wis., 1969.
  • [4] F. W. Dorr, "The numerical solution of singular perturbations of boundary value problems," SIAM J. Numer. Anal., v. 7, 1970, pp. 281-313. MR 0267781 (42:2683)
  • [5] F. W. Dorr & S. V. Parter, "Singular perturbations of nonlinear boundary value problems with turning points," J. Math. Anal. Appl., v. 29, 1970, pp. 273-293. MR 0262622 (41:7227)
  • [6] F. W. Dorr & S. V. Parter, Extensions of Some Results on Singular Perturbation Problems With Turning Points, Report LA-4290-MS, Los Alamos Scientific Laboratory, Los Alamos, N. M., 1969.
  • [7] G. H. Golub, Matrix Decompositions and Statistical Calculations, Report CS-124, Computer Science Department, Stanford University, Stanford, Calif., 1969.
  • [8] D. Greenspan, Numerical Studies of Two Dimensional, Steady State Navier-Stokes Equations for Arbitrary Reynolds Number, Report 9, Computer Sciences Department, University of Wisconsin, Madison, Wis., 1967.
  • [9] W. D. Murphy, "Numerical analysis of boundary-layer problems in ordinary differential equations," Math. Comp., v. 21, 1967, pp. 583-596. MR 37 #1089. MR 0225496 (37:1089)
  • [10] B. Noble, Personal Communication, University of Wisconsin, Madison, Wis., Feb. 19, 1970.
  • [11] C. E. Pearson, "On a differential equation of boundary layer type," J. Mathematical Phys., v. 47, 1968, pp. 134-154. MR 37 #3773. MR 0228189 (37:3773)
  • [12] C. E. Pearson, "On non-linear ordinary differential equations of boundary layer type," J. Mathematical Phys., v. 47, 1968, pp. 351-358. MR 38 #5400. MR 0237107 (38:5400)
  • [13] H. S. Price, R. S. Varga & J. E. Warren, "Application of oscillation matrices to diffusion-convection equations," J. Mathematical Phys., v. 45, 1966, pp. 301-311. MR 34 #7046. MR 0207230 (34:7046)
  • [14] H. S. Price & R. S. Varga, Error Bounds for Semidiscrete Galerkin Approximations of Parabolic Problems With Applications to Petroleum Reservoir Mechanics, SIAM-AMS Proc., vol. 2, Amer. Math. Soc., Providence, R. I., 1970, pp. 74-94. MR 0266452 (42:1358)
  • [15] R. S. Varga, Matrix Iterative Analysis, Prentice-Hall, Englewood Cliffs, N. J., 1962. MR 28 #1725. MR 0158502 (28:1725)
  • [16] J. H. Wilkinson, The Algebraic Eigenvalue Problem, Clarendon Press, Oxford, 1965. MR 32 #1894. MR 0184422 (32:1894)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65L05

Retrieve articles in all journals with MSC: 65L05


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1971-0297142-0
Keywords: Ordinary differential equations, boundary-value problems, singular perturbation problems, finite-difference equations, matrix equations, ill-conditioning
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society